Join now to get access to this content and more.
Become a SOAP member and have access to our benefits.
- 2020 SOAP Virtual Meeting Series Videos
- For Review: SOAP Consensus Statement on Neuraxial Procedures in Thrombocytopenic Parturients
- Sample Centers of Excellence Applications
- ASA Corner
- SOAP Policy and Procedure Manual (P&P Manual)
- SOAP Expert Opinions
- SOAP's Learning Modules
- 2019 Annual Meeting Lecture Videos
- December 2018 - SOAP Unofficial Guide to ASA Committees Webinar
- Submit a Position
- View Job Postings
- Previous Meeting Archives
- Previous Meeting Abstract Search
- CMS Guidelines
- Member Benefits
- Newsletter Clinical Articles
- ACOG Documents
- Search our Patient Safety Archive
- Ask SOAP a Question
- Global Health Opportunities
- And more…
Drug error resulting from look-alike pharmacy compounding during bupivacaine shortage
Abstract Number: FCC-186
Abstract Type: Case Report Case Series
Introduction: Drug shortages increase the risk of medication error due to increased “look-alike” preparations, both from pharmacy compounding and alternative vial purchasing.1 The 2018 bupivacaine (BUP) shortage called for changes in obstetric anesthetic care as proposed by the 2018 SOAP Advisory.2 We requested pharmacy-compounded BUP syringes for epidural ‘top-up’ in labor (BUP 0.125% 10ml) as one of many conservation measures. This resulted in BUP syringes appearing similar to the nitroglycerin (NTG) syringes (1000mcg/10ml) that pharmacy had been preparing for years (Photos).
Sentinel event: A wrong drug administration occurred with the epidural administration of NTG 100 mcg/ml instead of BUP 0.125%; the anesthesiologist injecting the drug noticed the drug error and stopped after 5ml. Based on the package insert, the material injected into the epidural space contained 500mcg NTG, 5.25mg citrate, and 0.042ml ethanol in D5W (Photo). Monitoring of maternal and fetal hemodynamic parameters over the next hour revealed no changes. After delivery (>10 hours later), neonatal Apgar scores were 8/9, and maternal sensory-motor function recovery followed a usual course. No ill effects to mother or baby were noted through the 6-week postpartum visit.
Actions taken: After immediate QI review, actions taken were 3-fold: (1) NTG syringes were changed from 10 to 5ml and each syringe placed in opaque brown plastic bag to reduce the likelihood of look-alike errors, (2) larger epidural carts were purchased to allow better display of the numerous pharmacy-prepared syringes due to ongoing drug shortages, (3) this case was reported to the national Institute for Safe Medication Practices (ISMP)3 to raise awareness about this error occurring to other patients in the context of the bupivacaine shortage. No medication substitution errors have occurred since then.
Discussion: Obstetric units are fast-paced environments with provision of neuraxial labor analgesia and of anesthesia for cesarean delivery demanding rapid response from the anesthesia team. Changes in medication formulations (vials or syringes) may cause serious drug errors, which can be prevented by color-coding syringes or providing additional distinct coverings, alerting providers to institutional vial and manufacturer substitutions, and through national bulletins.
1. Am J Health Syst Pharm 2011;68:1811-9.